Joint Commission issues 2 warnings

Alerts address infusions pumps, drug names

Due to concerns about severe consequences, including patient death, the Joint Commis-sion has published Sentinel Event Alerts related to look-alike, sound-alike drug names and infusion pumps. (For information on accessing the publications, see "Resources," at the end of this article.)

About 15% of the reports to the Medication Errors Reporting Program run by the US Pharmacopeia (USP) in Rockville, MD, involve similar drug names, either written or spoken. One example is epinephrine and ephedrine, says Diane D. Cousins, RPh, vice president of practitioner and product experience at US Pharmacopeia. Another problem is that some drugs have similar labels and packaging, she says. One example is epinephrine and Anzemet (Aventis Pharmaceuticals, Bridge-water, NJ).

If these drugs are mixed up, the consequences could be severe because Anzemet is an antiemetic and epinephrine is a vasoconstrictor that reduces blood flow to a particular area, Cousin says. To avoid confusion, the person receiving a verbal order for medication should repeat the order to the prescriber, she suggests.

Recommendations on how to reduce medication errors associated with verbal orders have been released recently by the National Coordinating Council for Medication Error Reporting and Prevention. (See recommendations from the National Coordinating Council for Medication Error Reporting and Prevention in this issue.) In addition to the confusion created by medications that sound alike, medications may be mixed up because they have similar packaging, Cousins warns. Also medications of similar strength may be confused because they often are stored next to each other, she adds.

"There should be extra effort added to keep these drugs separated where they are known to be a problem," Cousins says. "Put another product between them, or use an actual physical divider so there’s some way to differentiate one from another."

Deaths and near-fatal overdoses from infusion pumps also have resulted in a Sentinel Event Alert bulletin being published by the Joint Commission. (See "Resources," at then end of this article, to obtain a copy of the alert.)

During on-site surveys this year, Joint Com-mission surveyors will be asking about use of infusion pumps, says Kathleen Catalano, RN, JD, rector of administrative projects at Children’s Medical Center of Dallas and a former consultant specializing in regulatory compliance.

Here are five recommendations from the USP to avoid adverse outcomes with infusion pumps:

  • Identify all pumps with potential for free-flow errors, including those with confusing labeling.
  • Sequester/quarantine/phase out the use of unprotected devices.
  • Petition the Food and Drug Administration to withhold/withdraw approval of IV pumps that permit free flow.
  • Petition manufacturers to stop production and sale of free-flow pumps.
  • Continue to report errors associated with the use of IV pumps that do not protect against free flow so that accurate frequency and severity of these errors can be assessed.

(Editor’s note: The recommendations from USP are reprinted with permission from USP’s Practitioner’s Reporting News, Free-Flow IV Pumps, 7/99, www.usp.org/reporting. Copyright 2001. All Rights Reserved. )

Resources

For more information on avoiding medical errors, contact:

Kathleen Catalano, RN, JD, Children’s Medical Center of Dallas, 1935 Motor St., Dallas, TX 75235. Telephone: (214) 456-8722. Fax: (214) 456-6081. E-mail: kcatal@childmed.dallas.tx.us.

Diane D. Cousins, RPh, Vice President, Practitioner and Product Experience, US Pharmacopeia, 12601 Twinbrook Parkway, Rockville, MD 20852. Telephone: (301) 816-8215. Fax: (301) 816-8532. E-mail: ddc@usp.org.

The Sentinel Event Alerts by the Joint Commission on Accreditation of Healthcare Organizations can be found on-line at www.jcaho.org. (Click on "Patient Safety/Sentinel Events," "Sentinel Event Alert," then "Sentinel Event Alert" again, then scroll down to the May 2001 and Nov. 30, 2000, issues.) You can sign up to receive Sentinel Event Alert via e-mail by going to the Sentinel Event Alert home page. To get a fax copy of the latest issue of Sentinel Event Alert, call the Joint Commission’s fax-on-demand line at (630) 792-3885. Press 4. For more information, contact:

Joint Commission on Accreditation of Healthcare Organizations, Customer Service, One Renaissance Blvd., Oakbrook Terrace, IL 60181. Tele-phone: (630) 792-5800, between 8 a.m. and 5 p.m. Central Time on weekdays.

In March 2001, the US Pharmacopeia (USP) released Use Caution, Avoid Confusion, an updated list highlighting hundreds of confusing drug name sets and identifying more than 750 unique drug names that have been reported to the Medication Errors Reporting program. The list may be accessed from USP’s web site at www.usp.org/reporting/review/rev_076.htm.